Alert archive / North Dakota / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 53, NWS Grand Forks, ND

June 16, 20184 counties in North Dakota

NWS Grand Forks, ND issued this severe thunderstorm warning at Jun 16, 2018, 6:06 PM CDT for 4 counties in North Dakota. It was in force for 26 min. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Jun 16, 2018, 6:06 PM CDT (23:06 UTC)
Expired
Jun 16, 2018, 6:32 PM CDT
In force
26 min
Issued by
NWS Grand Forks, ND
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Barnes County, ND, Cass County, ND, Steele County, ND, Traill County, ND

The radar

The Fargo/Grand Forks radar (KMVX), 69 km from the middle of the area, began a volume at 23:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jun 16, 6:24 PM CDTTSTM WND DMG12 N Valley City, NDA FEW LARGE 3-5 INCH DIAMETER TREE BRANCHES AND LIMBS BROKEN OFF NEAR EGGERTS LANDING CAMP GROUND.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 18 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Bismarck Municip, ND (KBIS), launched 12:00Z, 11.1 hours before the alert went out and 214 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Bismarck Municip, ND at 12:00Z on 2018-06-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Bismarck Municip, ND at 12:00Z on 2018-06-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 75 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1467 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
75 m²/s²
0-3 km storm-relative helicity
165 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

046 
WUUS53 KFGF 162306
SVRFGF
NDC003-017-091-097-162345-
/O.NEW.KFGF.SV.W.0053.180616T2306Z-180616T2345Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Eastern ND/Grand Forks ND
606 PM CDT SAT JUN 16 2018

The National Weather Service in Grand Forks has issued a

* Severe Thunderstorm Warning for...
  Northwestern Cass County in southeastern North Dakota...
  Southwestern Traill County in southeastern North Dakota...
  Northern Barnes County in southeastern North Dakota...
  Southeastern Steele County in southeastern North Dakota...

* Until 645 PM CDT.

* At 605 PM CDT, a severe thunderstorm was located over Rogers, or 15
  miles northwest of Valley City, moving east at 55 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* This severe thunderstorm will be near...
  Bald Hill Dam around 615 PM CDT.
  Pillsbury around 630 PM CDT.
  Page around 640 PM CDT.
  Erie and Ayr around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4694 9835 4715 9840 4732 9730 4693 9719
TIME...MOT...LOC 2305Z 261DEG 49KT 4706 9826 

HAIL...1.00IN
WIND...60MPH
 
$$

NC/JR
2 follow-up statements
712 
WWUS53 KFGF 162324
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
624 PM CDT SAT JUN 16 2018

NDC003-017-091-097-162345-
/O.CON.KFGF.SV.W.0053.000000T0000Z-180616T2345Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
624 PM CDT SAT JUN 16 2018

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHWESTERN CASS...SOUTHWESTERN TRAILL...NORTHEASTERN BARNES AND
SOUTHEASTERN STEELE COUNTIES...

At 624 PM CDT, a severe thunderstorm was located 8 miles southwest of
Pillsbury, or 13 miles northeast of Valley City, moving east at 55
mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

This severe storm will be near...
  Pillsbury around 630 PM CDT.
  Page around 640 PM CDT.
  Erie and Ayr around 645 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4699 9806 4719 9814 4732 9730 4704 9722
TIME...MOT...LOC 2324Z 261DEG 49KT 4710 9788 

HAIL...1.00IN
WIND...60MPH
 
$$

NC/JR
163 
WWUS53 KFGF 162332
SVSFGF

Severe Weather Statement
National Weather Service Eastern ND/Grand Forks ND
632 PM CDT SAT JUN 16 2018

NDC003-017-091-097-162342-
/O.CAN.KFGF.SV.W.0053.000000T0000Z-180616T2345Z/
Cass ND-Traill ND-Barnes ND-Steele ND-
632 PM CDT SAT JUN 16 2018

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN CASS...
SOUTHWESTERN TRAILL...NORTHEASTERN BARNES AND SOUTHEASTERN STEELE
COUNTIES IS CANCELLED...
                
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning has been cancelled.

LAT...LON 4699 9806 4719 9814 4732 9730 4704 9722
TIME...MOT...LOC 2330Z 261DEG 49KT 4712 9771 

$$

NC/JR

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Forks, ND wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 16, 3:01 PM CDT, 3 hours 5 minutes earlier.

Area forecast discussion, Jun 16, 3:01 PM CDT, 3 hours 5 minutes before
Area Forecast Discussion
National Weather Service Grand Forks ND
301 PM CDT Sat Jun 16 2018

.SHORT TERM...(This evening through Sunday)
Issued at 301 PM CDT Sat Jun 16 2018

Severe weather and the potential for heavy rain remain the main
forecast concerns for the short term. Currently have a surface low
in South Dakota, with an arcing warm front up into some of our
west central MN counties. Not much happening yet, the complex of
storms from this morning have shifted into the MN arrowhead. There
are also some weak storms entering the Devils Lake region. Latest
high resolution model guidance seems to hold off on much storm
development until the early evening, sometime after 5 pm. Even
then, there are some solutions that show the most development
holding off until even later. So will just be in a monitor mode
until then.

There is still a lot of available moisture across southeast ND and
west central MN. Pretty soupy surface air with precipitable water
values over 1.50 inches. After portions of southeast ND and west
central MN picked up 1-2 inches of rain this morning, think they
are susceptible for additional rain tonight. With the models
indicating the potential for heavy rain across this same area
tonight, coordinated with neighbors and plan on issuing a flash
flood watch for southeast ND and west central MN tonight. Think
the severe threat should end by late evening, but there could
still be lingering storms and heavy rain across portions of the
area into Sunday.

.LONG TERM...(Sunday night through Saturday)
Issued at 301 PM CDT Sat Jun 16 2018

The stalled frontal boundary that will be residing across the
eastern Dakotas through Minnesota will be gradually shifting to the
southeast by Sunday night. As this occurs surface high pressure will
begin to build across the western and central Dakotas as upper level
ridging builds over the northern U.S.. A general trend has been
noted in recent model runs that shifts the heavier precipitation
during the Sunday night period slightly southward into eastern
SD/western MN. This trend will have to be monitored due to potential
flooding concerns for the southern RRV and parts of
western/northwestern MN this weekend.

The surface high pressure that will begin to move in late Sunday
night will persist for much of the upcoming work week as a cut off
low and upper level ridge persist over the western and central U.S.
respectively. This will allow for warm weather to return to the
region with afternoon highs in the low to mid 80s, relatively light
winds at 5 to 10 mph, and mostly clear skies.

As the weak upper level low slowly begins to push eastward during
the late week period, low level southerly return flow will allow for
low level poleward moisture flux. Shower and thunderstorm chances
will increase late Thursday night and into Friday as an attendant
surface low translates northward in response to upper level dynamics
form the weak upper level trough. Although exact details are still
uncertain, most ensemble and deterministic guidance suggests the
next rain chance for much of the region will come during this late
Thursday/Friday timeframe.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 102 PM CDT Sat Jun 16 2018

Looks like there will be a break in the TSTM activity most of the
rest of the afternoon. Then by early evening, there should be more
TSTMs around again, especially at KFAR and KBJI. Tried to put in
the best timing estimate for storms. It could be a prolonged
period of storms for southeast ND and west central MN. By morning
this may result in some patchy fog and lower ceilings.

&&

.FGF WATCHES/WARNINGS/ADVISORIES...
ND...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for NDZ039-049-052-053.

MN...Flash Flood Watch from 7 PM CDT this evening through Sunday
     morning for MNZ003-024-027>032-040.

&&

SHORT TERM...Godon
LONG TERM...AM
AVIATION...Godon
Hazardous weather outlook, Jun 16, 12:53 PM CDT, 5 hours 13 minutes before
Hazardous Weather Outlook
National Weather Service Grand Forks ND
1253 PM CDT Sat Jun 16 2018

MNZ004-005-007-NDZ006>008-014>016-054-171800-
Kittson-Roseau-West Marshall-Towner-Cavalier-Pembina-Benson-
Ramsey-Eastern Walsh County-Western Walsh County-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Showers and thunderstorms are possible this afternoon and tonight.
Some storms may be strong, however severe storms are not expected.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

Chances for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

MNZ001-006-008-013-014-NDZ024-026>030-038-171800-
West Polk-Lake Of The Woods-East Marshall-Pennington-Red Lake-
Eddy-Nelson-Grand Forks-Griggs-Steele-Traill-Barnes-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Strong to severe thunderstorms are possible from 5 pm to midnight.
The primary threats will be hail up to 2 inches in diameter,
winds gusts to 75 mph or possibly higher, and perhaps a tornado.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

MNZ002-003-009-015>017-022>024-027>032-040-NDZ039-049-052-053-
171800-
Norman-Clay-North Beltrami-East Polk-North Clearwater-
South Beltrami-Mahnomen-South Clearwater-Hubbard-West Becker-
East Becker-Wilkin-West Otter Tail-East Otter Tail-Wadena-Grant-
Cass-Ransom-Sargent-Richland-
1253 PM CDT Sat Jun 16 2018

This hazardous weather outlook is for portions of eastern North
Dakota, west central and northwest Minnesota.

.DAY ONE...This Afternoon and Tonight

Severe thunderstorms are possible across the area from 5 pm to
midnight. The primary threats will be hail up to 2 inches in
diameter, winds gusts to 75 mph or possibly higher, and possibly
tornadoes. Periods of heavy rain and localized flooding is
possible as well.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be periods of showers and thunderstorms on Sunday. The
primary threat location for strong thunderstorms will be across
the southern Red River Valley into west central Minnesota. Chances
for thunderstorms return next Saturday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be required.

In the hours before

Special weather statement, Jun 16, 5:50 PM CDT, 16 minutes before
Special Weather Statement
National Weather Service Eastern ND/Grand Forks ND
550 PM CDT SAT JUN 16 2018

NDZ028-029-038-039-162330-
Griggs ND-Steele ND-Barnes ND-Cass ND-
550 PM CDT SAT JUN 16 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CASS...SOUTHERN
GRIGGS...NORTHERN BARNES AND SOUTHERN STEELE COUNTIES UNTIL 630 PM
CDT...

At 549 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Sutton to near Spiritwood. Movement was
east at 60 mph.

Half inch hail and wind gusts up to 50 mph will be possible with
these storms.

Strong thunderstorms will be near...
  Sutton around 555 PM CDT.
  Eckelson and Revere around 600 PM CDT.
  Sanborn and Hannaford around 605 PM CDT.
  Cooperstown around 610 PM CDT.
  Valley City and Bald Hill Dam around 615 PM CDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4744 9850 4755 9757 4690 9757 4688 9844
      4698 9844 4698 9847 4732 9847 4733 9850
TIME...MOT...LOC 2249Z 261DEG 50KT 4737 9852 4690 9852

NC

The office that day

Everything else NWS Grand Forks, ND issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 16, 12:04 AM CDTSpecial Weather StatementFGFTraill56 min
Jun 16, 7:09 AM CDTSpecial Weather StatementFGFRansom, Richland, Sargent36 min
Jun 16, 7:19 AM CDTSevere Thunderstorm WarningFGFRansom, Sargent41 min
Jun 16, 7:44 AM CDTSevere Thunderstorm WarningFGFBarnes, Cass, Ransom, Richland, Sargent46 min
Jun 16, 8:23 AM CDTSevere Thunderstorm WarningFGFCass, Ransom, Richland42 min
Jun 16, 3:12 PM CDTFlash Flood WatchFGFCass, Ransom, Richland, Sargent16 hr
Jun 16, 5:50 PM CDTSpecial Weather StatementFGFBarnes, Griggs, Steele40 min

Nearby

Severe Thunderstorm Warnings in North Dakota, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.